Meds & Inability to Concentrate
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Meds & Inability to Concentrate


I have been diagnosed with Bipolar type 2. It has been a year since my dx, and I seem to be getting worse. From what I read here, I am an ultra-rapid cycler, with cycles lasting from hours to maybe 2 days at the most. However, my moods are mostly stable lately after I went to 2500 mg Depakote and 30 mg Abilify. I have developed what my pdoc called psychotic symptoms, where I hear other people's thoughts. In addition, I suffer from severe agorophobia which has not allowed me to go out in public for two months. Now to the question: I have read here and elsewhere that you treat the mood symptoms first and the anxiety, etc... usually sorts itself out. My agorophobia has not responded to neurontin and klonopin together, even though my moods are somewhat stable. I am in therapy but am almost unable to go unless my wife goes with me. How can I get past this phobia? Also, could any of the above mentioned meds be aggravating the condition?

[John also asks..] " about disorganized thinking and lack of concentration. I am BP2, and am on depakote, abilify, neurontin, klonopin, and trazedone. I know these drugs can cause some memory problems, etc..., but I cannot concentrate on anything more than a few moments, on or off of medication. Would a stimulant help me concentrate, or would it just make my mania worse?


Dear John -- 
Good idea to start by asking if any of your current medications could make your mania worse, as you ought to start by discussing those medications with your doctor (she may have very good reasons for using them, and their might be risks in stopping them, and there will almost certainly be risks in stopping them suddenly).

Which of your current medications can cause rapid cycling or hypomanic symptoms (e.g. thoughts racing to the point of inability to concentrate).  Depakote: no.  Klonopin: no.  Abilify:  who knows, it just came out months ago.  So far, does it look suspicious?  Well, it seems to me to do more than just throw a wet blanket over things like Haldol, and many agents are similar in that respect have been associated with inducing hypomanic symptoms, e.g. Risperidone, even occasionally Zyprexa (that's rare), but not Seroquel which is more blanket like -- amongst the medications in the same family generally as Abilify.  

Continuing:
Trazedone: well, not very often most likely, though technically it is an antidepressant, at least at higher doses like 300 mg and up per day.  In a context like this most people are usually taking 100-150 mg, and at those doses it does not seem to cause a lot of cycling.  I still like to get it out if the only reason it's being used is for sleep (note that needing something for sleep like Trazedone is a pretty good marker that there's some fire burning the mood stabilizers haven't put out yet, and often in this situation I just keep adding more mood stabilizer until people are sleeping okay without Trazedone).  

And finally:
Neurontin --  drug I love to kick because it's so commonly used and yet has no data to support it's use as a mood stabilizer, and very good evidence to show it can have a destabilizing influence as it exerts it's more dominant effect, namely an antidepressant-like effect.  However, it's pretty good against anxiety so it could be helping you there.  

In my view you should work with your doc' to get on a regimen with no such antidepressant-like effects before you contemplate adding a stimulant, which might be warranted as trial later.  Good luck with that. 

Dr. Phelps
 

Published July, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?